Iowa, 2009

Winter Storm in Iowa, February 26, 2009

February 26, 2009 · NWS ARX · 3 events in 3 counties and zones

Low pressure moving from the central Plains toward the lower Great Lakes produced a wintry mix of precipitation on February 26. A combination of sleet, freezing rain and rain occurred, along with isolated thunderstorms.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Low pressure moving from the central Plains toward the lower Great Lakes produced a wintry mix of precipitation on February 26. A combination of sleet, freezing rain and rain occurred, along with isolated thunderstorms. Up to a half of an inch of sleet was reported across parts of the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Feb 26, 3:05 AM CST, 6 hours 55 minutes earlier.

Area forecast discussion, Feb 26, 3:05 AM CST, 6 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
305 AM CST THU FEB 26 2009

.SHORT TERM...TODAY THROUGH SATURDAY NIGHT

POTENT STORM SYSTEM IMPACTING THE AREA TODAY THROUGH THIS EVENING IS
THE MAIN FOCUS FOR CONCERN.

DATA ANALYSIS AT 2 AM HAD A STRENGTHENING AREA OF LOW PRESSURE OVER
EASTERN CO AND THE PANHANDLE OF NEB. STRONG ISENTROPIC LIFT AND
FRONTOGENETIC FORCING WAS PRODUCING A LARGE SHIELD OF SNOW OVER THE
DAKOTAS NORTH OF THE LOW. ALSO NOTED WAS A REPORT OF THUNDER OVER
KVTN NEB ASSOCIATED WITH STRONG FORCING. CONDITIONS ACROSS OUR LOCAL
AREA WERE QUIET AT THE MOMENT UNDER PARTLY CLOUDY SKIES WITH
TEMPERATURES IN THE 20S TO LOWER 30S.

SHORT TERM MODELS NOW IN PRETTY GOOD AGREEMENT WITH HANDLING OF THE
STORM SYSTEM IMPACTING THE AREA TODAY.

FOR TODAY...THE POTENT LOW WILL MOVE QUICKLY INTO EASTERN KS BY NOON
TODAY AND INTO NORTHERN IL BY LATE THIS AFTERNOON. THIS WILL SPREAD
A MIXED BAG OF PRECIPITATION INTO WESTERN SECTIONS OF THE AREA BY
MID MORNING AND ACROSS THE REST OF THE AREA AFTER NOON. RIGHT
NOW...IT APPEARS THE MODELED THERMAL STRUCTURE WOULD SUPPORT ALL
SNOW BASICALLY FOR AREAS ALONG/NORTH OF I-90...AND A WINTRY MIX
SOUTH OF THIS. SLEET/ICE ACCUMULATIONS ACROSS THE SOUTH LOOK TO BE
LESS THAN A QUARTER OF AN INCH. ACROSS THE FAR SOUTH...ROUGHLY SOUTH
OF A LINE FROM RICHLAND CENTER WI THROUGH WEST UNION IA...THERE WILL
BE ENOUGH WARM AIR TO SUPPORT ALL RAIN THROUGH THE AFTERNOON HOURS.
VERY STRONG DEEP FRONTOGENETIC FORCING NOTED ON A N-S CROSS SECTION
THROUGH THE AREA COUPLED WITH POCKETS OF -EPV TO RELEASE
INSTABILITY. HAVE BUMPED UP SNOW AMOUNTS BASED ON THIS NORTH OF I-90
WITH HEAVIEST SNOW LOOKING TO SET UP ROUGHLY FROM LAKE CITY MN
THROUGH NEILLSVILLE AND MEDFORD WI WHERE AROUND 10 INCHES CAN BE
EXPECTED. SNOW RATES COULD REACH 2-3 INCHES PER HOUR WITH THIS TYPE
OF FORCING AND ANTICIPATED CONVECTIVE ELEMENTS.

THE LOW PULLS INTO LOWER MI AROUND MIDNIGHT PULLING THE BULK OF THE
PRECIPITATION WITH IT. ACROSS THE SOUTH...SOUNDINGS SHOW A LOSS OF
ICE...SO MAYBE A MIX OF FREEZING DRIZZLE AND SNOW ANTICIPATED IN THE
EARLY EVENING AS COLDER AIR SPILLS IN. SHOULD BECOME ALL SNOW AS THE
COLUMN CONTINUES TO COOL THROUGH THE MID/LATE EVENING.

BASED ON THE ABOVE SCENARIO...HAVE CONTINUED THE WINTER STORM
WARNINGS ACROSS THE NORTHERN TWO-THIRDS OF THE AREA FOR SNOW AND
POCKETS OF MIXED SLEET AND SNOW. ALSO REPLACED THE WATCH ACROSS THE
SOUTH WITH A WINTER WEATHER ADVISORY FOR THE WINTRY MIX.

NEXT CHANCE OF SNOW WILL BE FRIDAY NIGHT AS A MID-LEVEL SHORTWAVE
TROUGH DROPS FROM THE DAKOTAS INTO THE MIDWEST. APPEARS THAT AIR
WILL BE TO DRY TO SATURATE EAST OF THE MISSISSIPPI RIVER. LOOKS LIKE
AN INCH AT BEST WITH THIS SYSTEM AND MAINLY WEST OF THE RIVER AS
BEST LIFT/SATURATION REMAINS WEST AND SOUTH OF THE AREA.

.LONG TERM...SUNDAY THROUGH WEDNESDAY

NOT MUCH TIME AGAIN TO LOOK AT THE EXTENDED WITH MAIN FOCUS ON THE
NEAR TERM. SUNDAY THROUGH MONDAY LOOKS DRY AS HIGH PRESSURE DRIFTS
ACROSS THE AREA. A MID-LEVEL SHORTWAVE TROUGH TOPPING THE RIDGE WILL
PRODUCE A CHANCE OF -SN ACROSS THE NORTH FROM MONDAY NIGHT THROUGH
WEDNESDAY. TEMPERATURES THROUGH THE PERIOD LOOK TO REMAIN BELOW
SEASONAL NORMALS. CURRENT EXTENDED DATABASE SEEMS TO HAVE THIS
HANDLED WELL...SO NO CHANGES WERE MADE AT THIS TIME.

&&

.AVIATION...

ALL EYES SQUARELY ON THE APPROACHING SYSTEM. ONLY HIGH CLOUDS
EXPECTED FOR THE LOCAL AVIATION AREA...INCLUDING KRST/KLSE...THROUGH
12Z. AFTER THAT...EXPECT CEILINGS TO BE LOWERING WITH TIME AS THE
LARGE SYSTEM TO THE WEST BEGINS TO INVADE. EASTERLY FLOW AT THE
LOWEST LAYERS...GENERALLY BELOW 5000 FT...KEEPING THE BOUNDARY LAYER
RELATIVELY DRY AT THE ONSET. BUT AS FORCING AND MOISTURE SUPPLY
INCREASE...EXPECT SATURATION TO OCCUR QUICKLY FROM THE TOP DOWN.

LOOKING FOR THE FIRST PRECIP TO BEGIN REACHING THE GROUND IN THE
17-18Z TIMEFRAME AT KRST...AND 18-19 AT KLSE. FORECAST SOUNDINGS
SHOW THE DRY LAYER ERODING...AND ANY WARM LAYER ABOVE THE FREEZING
MARK TO BE DYNAMICALLY COOLED. COULD BE A LITTLE SLEET AT TIMES...
BUT EXPECTING PRIMARILY SNOW. AND IT LOOKS TO FALL PRETTY HEAVILY
DURING THE AFTERNOON HOURS. COULD SEE SNOWFALL RATES AT OR ABOVE AN
INCH PER HOUR AT THE PEAK OF STORM. THIS COULD POSE PROBLEMS FOR
AIRPORT MAINTENANCE...AS WE COULD SEE 4 TO 7 INCHES.

PRECIPITATION LOOKS TO QUICKLY SHUT OFF DURING THE EVENING...BUT IFR
CEILINGS LOOK TO PREVAIL THROUGH THE NIGHT. BRISK NORTH TO NORTHWEST
WINDS AS WELL...WHICH MAY RESULT IN SOME DRIFTING.

IMPROVEMENT IN CEILINGS AND REDUCED WIND SPEEDS EXPECTED FRIDAY
MORNING.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...WINTER STORM WARNING FROM NOON TODAY TO MIDNIGHT CST TONIGHT FOR
     WIZ017-WIZ029-WIZ032-WIZ033-WIZ034-WIZ041-WIZ042-WIZ043-
     WIZ044-WIZ053.

     WINTER WEATHER ADVISORY FROM NOON TODAY TO MIDNIGHT CST TONIGHT
     FOR WIZ054-WIZ055-WIZ061.

MN...WINTER STORM WARNING FROM 9 AM THIS MORNING TO 9 PM CST THIS
     EVENING FOR MNZ079-MNZ086-MNZ087-MNZ088-MNZ094-MNZ095-
     MNZ096.

IA...WINTER WEATHER ADVISORY FROM 9 AM THIS MORNING TO 9 PM CST THIS
     EVENING FOR IAZ008-IAZ009-IAZ010-IAZ011-IAZ018-IAZ019-
     IAZ029-IAZ030.

&&

SHORT/LONG TERM...DAS
AVIATION..........MW
Hazardous weather outlook, Feb 26, 5:25 AM CST, 4 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
525 AM CST THU FEB 26 2009

MNZ079-086>088-094>096-WIZ017-029-032>034-041>044-053-271000-
ADAMS-BUFFALO-CLARK-DODGE-FILLMORE-HOUSTON-JACKSON-JUNEAU-LA CROSSE-
MONROE-MOWER-OLMSTED-TAYLOR-TREMPEALEAU-VERNON-WABASHA-WINONA-
525 AM CST THU FEB 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA
AND WESTERN INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT FOR TODAY AND THIS EVENING.
A POTENT WINTER STORM SYSTEM WILL BRING A SIGNIFICANT AMOUNT OF
PRECIPITATION TO THE REGION...STARTING THIS MORNING...AND TAPERING
OFF THIS EVENING. MOST OF THIS PRECIPITATION WILL BE IN THE FORM OF
SNOW...AND SOME AREAS COULD SEE BETWEEN 4 AND 10 INCHES ACCUMULATION.
HOWEVER...WITH WARMER AIR WRAPPING INTO THE AREA AHEAD OF THE
STORM...THE PRECIPITATION MAY START OUT AS A WINTRY MIX OF SNOW...
SLEET...AND FREEZING RAIN...MAINLY ALONG AND SOUTH OF INTERSTATE 90.
THERE MAY EVEN BE A FEW RUMBLES OF THUNDER AT TIMES. REFER TO THE
LATEST WINTER WEATHER STATEMENTS /WWUS43 MKEWSWARX/ FOR THE LATEST
INFORMATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A WEAK WEATHER DISTURBANCE MAY BRING SOME LIGHT SNOW TO PARTS OF
SOUTHEAST MINNESOTA FRIDAY NIGHT.  ANOTHER DISTURBANCE COULD BRING
LIGHT SNOW TO THE AREA AGAIN MONDAY NIGHT AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

REPORTS OF SNOW OR ICE ACCUMULATION WOULD BE GREATLY APPRECIATED
TODAY AND TONIGHT.

.EMERGENCY MANAGEMENT COORDINATION...

A CONFERENCE CALL WILL BE CONDUCTED AT 10 AM THIS MORNING. EMERGENCY
MANAGEMENT OFFICIALS SHOULD REFER TO PREVIOUSLY PROVIDED GUIDELINES
FOR JOINING THIS CALL.

IAZ008>011-018-019-029-030-WIZ054-055-061-271000-
ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-FAYETTE-FLOYD-GRANT-HOWARD-
MITCHELL-RICHLAND-WINNESHIEK-
525 AM CST THU FEB 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA AND
SOUTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT FOR TODAY AND THIS EVENING.
A POTENT WINTER STORM SYSTEM WILL BRING A WINTRY MIX OF RAIN...
SLEET...FREEZING RAIN...AND SNOW TO THE AREA...STARTING THIS
MORNING...AND RUNNING THROUGH THE AFTERNOON. THERE MAY EVEN BE A
FEW RUMBLES OF THUNDER AT TIMES. THE PRECIPITATION WILL EVENTUALLY
TRANSITION TO ALL SNOW BEFORE ENDING THIS EVENING. SIGNIFICANT
ACCUMULATIONS OF SNOW AND ICE WILL BE POSSIBLE...BUT THE POSSIBILITY
OF NUMEROUS PRECIPITATION TYPES PUTS EXACT AMOUNTS IN QUESTION. WHERE
FREEZING RAIN AND SLEET LAST LONGER...SIGNIFICANT ICE ACCUMULATIONS
OF A TENTH TO A QUARTER OF AN INCH ARE POSSIBLE. WHERE A QUICKER
CHANGE TO SNOW OCCURS...SNOWFALL ACCUMULATIONS WILL BE HIGHER...
FROM 1 TO 4 INCHES...ON TOP OF THE LAYER OF ICE. REFER TO THE LATEST
WINTER WEATHER STATEMENTS /WWUS43 MKEWSWARX/ FOR THE LATEST
INFORMATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A WEAK WEATHER DISTURBANCE MAY BRING SOME LIGHT SNOW TO PARTS OF
SOUTHEAST MINNESOTA FRIDAY NIGHT.  ANOTHER DISTURBANCE COULD BRING
LIGHT SNOW TO THE AREA AGAIN MONDAY NIGHT AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

REPORTS OF SNOW OR ICE ACCUMULATION WOULD BE GREATLY APPRECIATED
TODAY AND TONIGHT.

.EMERGENCY MANAGEMENT COORDINATION...

A CONFERENCE CALL WILL BE CONDUCTED AT 10 AM THIS MORNING. EMERGENCY
MANAGEMENT OFFICIALS SHOULD REFER TO PREVIOUSLY PROVIDED GUIDELINES
FOR JOINING THIS CALL.

MW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Fayette

When
February 26, 10:00 AM CST to 4:00 PM CST
Where
Fayette forecast zone
Reported by
Trained Spotter
Coordinates
42.863, -91.844 (the zone’s center; the record gives no point)

Accumulation of sleet was measured at 0.50 inches. Sleet and ice were covering the roads between Fairbank and Oelwein.

Winter Storm, Winneshiek

When
February 26, 10:00 AM CST to 4:00 PM CST
Where
Winneshiek forecast zone
Reported by
Public
Coordinates
43.291, -91.844 (the zone’s center; the record gives no point)

Winter Storm, Mitchell

When
February 26, 10:00 AM CST to 4:00 PM CST
Where
Mitchell forecast zone
Reported by
Public
Coordinates
43.356, -92.789 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2009Every state in 2009This day in weather historyWarnings in Iowa, February 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 148541, 150711, 150713.